Skip to main content Accesibility Help

A continuous movement version of the Banach–Tarski paradox: A solution to de Groot's Problem

  • Trevor M. Wilson (a1)

In 1924 Banach and Tarski demonstrated the existence of a paradoxical decomposition of the 3-ball B, i.e., a piecewise isometry from B onto two copies of B. This article answers a question of de Groot from 1958 by showing that there is a paradoxical decomposition of B in which the pieces move continuously while remaining disjoint to yield two copies of B. More generally, we show that if n > 2, any two bounded sets in Rn that are equidecomposable with proper isometries are continuously equidecomposable in this sense.

Hide All
[1]Dekker, Theodorus Jozef, Paradoxical decompositions of sets and spaces, Ph.D. thesis, Drukkerij Wed. G. van Soest, Amsterdam, 1958.
[2]Dougherty, Randall and Foreman, Matthew, Banach-Tarski paradox using pieces with the property of Baire, Proceedings of the National Academy of Sciences of the United States of America, vol. 89 (1992), no. 22, pp. 1072610728.
[3]Kechris, Alexander S., Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995.
[4]Laczkovich, MiklÓs, Equidecomposability and discrepancy; a solution of Tarski's circle-squaring problem, Journal fÜr die Reine und Angewandte Mathematik, vol. 404 (1990), pp. 77117.
[5]Laczkovich, MiklÓs, Equidecomposability of sets, invariant measures, and paradoxes, Rendiconti dell'lstituto di Matematica dell'Università di Trieste, vol. 23 (1991), no. 1, pp. 145176, (1993), School on Measure Theory and Real Analysis (Grado, 1991).
[6]Wagon, Stan, The Banach-Tarski paradox, Encyclopedia of Mathematics and its Applications, vol. 24, Cambridge University Press, Cambridge, 1985.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed